Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 264, NWS Bismarck, ND

August 12, 2011LaMoure County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 12, 2011, 3:08 PM CDT for LaMoure County, North Dakota. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2011, 3:08 PM CDT (20:08 UTC)
Expired
Aug 12, 2011, 4:15 PM CDT
In force
67 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County LaMoure County, ND

The radar

The Aberdeen radar (KABR), 113 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 3:38 PM CDTHAIL 14 S Berlin, ND
Aug 12, 3:45 PM CDTHAIL 1La Moure, NDMINOR STREET FLOODING REPORTED.
Aug 12, 4:00 PM CDTHAIL 17 Ese Marion, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 1:47 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

437 
WUUS53 KBIS 122008
SVRBIS
NDC045-122115-
/O.NEW.KBIS.SV.W.0264.110812T2008Z-110812T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
308 PM CDT FRI AUG 12 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 415 PM CDT

* AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF EDGELEY TO
  ADRIAN...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EDGELEY...DICKEY...MARION...BERLIN...GRAND RAPIDS...LA MOURE AND
  VERONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4629 9803 4629 9835 4628 9836 4628 9894
      4663 9894 4664 9892 4663 9858 4664 9826
      4664 9803 4662 9802
TIME...MOT...LOC 2009Z 273DEG 16KT 4641 9880 4656 9855
WIND...HAIL 60MPH 1.00IN

$$

AYD
3 follow-up statements
487 
WWUS53 KBIS 122020
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT FRI AUG 12 2011

NDC045-122115-
/O.CON.KBIS.SV.W.0264.000000T0000Z-110812T2115Z/
LAMOURE ND-
320 PM CDT FRI AUG 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LAMOURE COUNTY
UNTIL 415 PM CDT...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF BERLIN TO
ADRIAN...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  DICKEY...GRAND RAPIDS...LA MOURE...MARION AND VERONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4629 9803 4629 9835 4628 9836 4628 9894
      4663 9894 4664 9892 4663 9858 4664 9826
      4664 9803 4662 9802
TIME...MOT...LOC 2021Z 274DEG 10KT 4631 9843 4660 9855
WIND...HAIL 60MPH 1.00IN

$$

AYD
825 
WWUS53 KBIS 122038
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
338 PM CDT FRI AUG 12 2011

NDC045-122115-
/O.CON.KBIS.SV.W.0264.000000T0000Z-110812T2115Z/
LAMOURE ND-
338 PM CDT FRI AUG 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
LAMOURE COUNTY UNTIL 415 PM CDT...

AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM LA MOURE TO ADRIAN...MOVING EAST
AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  GRAND RAPIDS...LA MOURE...MARION AND VERONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4629 9803 4629 9835 4628 9836 4629 9870
      4663 9873 4663 9858 4664 9826 4664 9803
      4662 9802
TIME...MOT...LOC 2038Z 269DEG 10KT 4631 9836 4662 9845
WIND...HAIL 60MPH 1.00IN

$$

AYD
941 
WWUS53 KBIS 122104
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
404 PM CDT FRI AUG 12 2011

NDC045-122115-
/O.CON.KBIS.SV.W.0264.000000T0000Z-110812T2115Z/
LAMOURE ND-
404 PM CDT FRI AUG 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
LAMOURE COUNTY UNTIL 415 PM CDT...

AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM LA MOURE TO LITCHVILLE...MOVING 
EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  VERONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4629 9803 4629 9835 4628 9836 4629 9847
      4663 9845 4664 9826 4664 9803 4662 9802
TIME...MOT...LOC 2105Z 266DEG 12KT 4630 9824 4662 9813
WIND...HAIL 60MPH 1.00IN

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:00 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 12, 2:00 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT FRI AUG 12 2011

.UPDATE...ISSUED SEVERE THUNDERSTORM WATCH 771 FOR THE EXTREME
EAST CENTRAL AND SOUTHEASTERN CWA IN EFFECT UNTIL 8 PM CDT.

&&

.DISCUSSION...AFTER COORDINATING WITH SPC...SEVERE THUNDERSTORM
WATCH 771 IS IN EFFECT FOR THE JAMES RIVER VALLEY. UPDATED
GRIDDED/TEXT PRODUCTS HAVE BEEN SENT.

&&

.AVIATION...THUNDERSTORMS ARE EXPECTED OVER EASTERN NORTH DAKOTA
DURING THE NEXT 12 TO 18 HOURS. OTHER THAN MVFR ASSOCIATED WITH
HEAVIER PRECIPITATION...VFR SHOULD PREVAIL THROUGH THE MAJORITY OF
THE TAF PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TM...UPDATE
AYD...AVIATION
Hazardous weather outlook, Aug 12, 1:58 PM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
158 PM CDT FRI AUG 12 2011

NDZ001>005-009>013-017>023-031>036-040>046-131900-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
158 PM CDT FRI AUG 12 2011 /1258 PM MDT FRI AUG 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE LATE AFTERNOON
AND EARLY EVENING HOURS. HOWEVER...THESE STORMS SHOULD REMAIN
BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS RETURN TO THE FORECAST SUNDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ025-037-047-048-050-051-131900-
FOSTER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
158 PM CDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM CDT. VISIT
WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS RETURN TO THE FORECAST SUNDAY NIGHT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...WIND...OR RAINFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE OFFICE AT BISMARCK.

TM

In the hours before

Local storm report, Aug 12, 1:32 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
132 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HEAVY RAIN       11 NE FESSENDEN         47.76N 99.46W
08/12/2011  M1.80 INCH       WELLS              ND   MESONET

            FELL IN 20 MINUTES. PENNY SIZE HAIL.

&&

JMETZ
Local storm report, Aug 12, 1:38 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
138 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             11 NE FESSENDEN         47.76N 99.46W
08/12/2011  E0.75 INCH       WELLS              ND   MESONET

&&

JMETZ
Special weather statement, Aug 12, 1:46 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
146 PM CDT FRI AUG 12 2011

NDZ023-025-036-037-121945-
FOSTER-KIDDER-STUTSMAN-WELLS-
146 PM CDT FRI AUG 12 2011

...SPECIAL WEATHER STATEMENT...

AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTHEASTERN KIDDER
COUNTY TO CENTRAL STUTSMAN COUNTY...MOVING EAST AT 10 MPH.

HAIL UP TO PENNY SIZE...WINDS GREATER THAN 30 MPH AND HEAVY
DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  WOODWORTH...          WINDSOR...

IF YOU HEAR THUNDER OR SEE LIGHTNING REMAIN INDOORS.

AYD
Local storm report, Aug 12, 2:34 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
234 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             8 NE MEDINA             46.98N 99.18W
08/12/2011  E1.00 INCH       STUTSMAN           ND   TRAINED SPOTTER

            LASTED A FEW MINUTES. VERY HEAVY RAIN. 50 MPH WIND GUSTS.

&&

JTAEGER
Local storm report, Aug 12, 2:50 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             10 S JAMESTOWN          46.77N 98.71W
08/12/2011  E1.00 INCH       STUTSMAN           ND   TRAINED SPOTTER

            LASTED AROUND 5 MINUTES.

&&

JTAEGER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:19 AM CDTAreal Flood AdvisoryBISDivide, Williams3 hr
Aug 12, 12:41 PM CDTAreal Flood AdvisoryBISBottineau, Pierce, Rolette6 hr
Aug 12, 12:53 PM CDTFlash Flood WarningBISKidder, Sheridan, Wells6 hr
Aug 12, 1:53 PM CDTFlash Flood WarningBISKidder, Stutsman5 hr
Aug 12, 2:27 PM CDTFlash Flood WarningBISFoster, Stutsman5 hr
Aug 12, 2:35 PM CDTSevere Thunderstorm WarningBISStutsman55 min
Aug 12, 3:01 PM CDTTornado WarningBISStutsman16 min
Aug 12, 3:28 PM CDTTornado WarningBISStutsman32 min
Aug 12, 3:29 PM CDTSevere Thunderstorm WarningBISStutsman31 min
Aug 12, 3:53 PM CDTSevere Thunderstorm WarningBISDickey45 min
Aug 12, 3:59 PM CDTTornado WarningBISLaMoure31 min
Aug 12, 4:15 PM CDTAreal Flood AdvisoryBISDickey, LaMoure6 hr
Aug 12, 6:56 PM CDTAreal Flood WarningBISFoster, Kidder, Stutsman, Wells65 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.